It's easy to get answers about health and nutrition! Just send your question by email to firstname.lastname@example.org and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
I have had four attacks of AFib in the past 3 years, so I am on Coumadin. I have read many of your postings on Coumadin and caffeine and Coumadin and cranberries. Caffeine probably does not cause AFib but if one has had AFib attacks will Caffeine bring on another attack?
Regarding cranberries, all of the data I have seen relates to cranberry juice. Would the same opinion that there is no credible evidence that moderate intake of juice affects Coumadin therapy apply to cranberries in a salad or other recipe or eaten alone? I would think they are more potent than the juice.
I don't see that there's evidence one way or the other about whether caffeine will provoke further episodes of atrial fibrillation in those who have already had issues. The evidence we have about the lack of a link comes from large epidemiologic trials. These have not shown any association between caffeine and heart rhythm problems. However, the only way for us to know for certain would be to perform a randomized, prospective trial where one group with atrial fibrillation drinks coffee and the other doesn't. Comparing the two would offer us definitive evidence.
There is no research that I have found on cranberries and whether the whole fruit has an effect on Coumadin® (warfarin). What we have now says that cranberry juice is safe so cranberries should be safe as well. The original concern about cranberry juice was based on a a few reports where people had consumed tremendous amounts of juice.
One thing to keep in mind is that, as berries go, cranberries may not be your best choice. Dried berries are almost always sweetened with sugar - a LOT of sugar. You're better off having fresh strawberries or other fruit.
Thanks for writing,
Timothy S. Harlan, MD, FACP